Lightning, Winona
- When
- June 11, 7:30 PM CST
- Where
- Winona County, Goodview
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.987, -91.779 (the zone’s center; the record gives no point)
Lightning struck a home, causing a fire in the attic. No one was at home when the lightning hit.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Lightning struck a home, causing a fire in the attic. No one was at home when the lightning hit.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 11, 2:05 PM CST, 5 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 305 PM CDT MON JUN 11 2001 ...SEVERE WEATHER OUTBREAK LIKELY THIS EVENING ACROSS THE AREA... MAIN CONCERN THIS AFTERNOON CONTINUES TO DEAL WITH THE SEVERE WEATHER THREAT FOR LATE THIS AFTERNOON AND EVENING. OTHER CONCERNS WITH THIS PACKAGE IS THE WARM FRONTAL POSITION ON TUESDAY AND TUESDAY NIGHT...AND THE LOCATION OF THE COLD FRONT ON THURSDAY. AT 19Z...A SURFACE WARM FRONT WAS LOCATED FROM MOLINE ILLINOIS... TO JUST SOUTH OF DECORAH IOWA...TO A DEEPENING LOW PRESSURE SYSTEM OVER WATERTOWN SOUTH DAKOTA. SOUTH OF THIS FRONT...TEMPERATURES HAVE CLIMBED INTO THE MIDDLE 90S WITH DEW POINTS IN THE LOWER TO MIDDLE 70S. THIS HAS RESULTED IN A VERY UNSTABLE ATMOSPHERE IS CAPES ABOVE 5000 J/KG AND LIFTED INDICES AS LOW AS -11. DUE TO A WARM AIR MASS BETWEEN 850 MB AND 700 MB...THIS AREA HAS REMAINED CAPPED THIS AFTERNOON...BUT AS THE STRONG UPPER LEVEL SHORT WAVE MOVED INTO THE EASTERN DAKOTAS...LAPS HAS SHOWN THE CONVECTIVE INHIBITION HAS DECREASED TO BELOW 50 J/KG. FURTHER EROSION IS EXPECTED THIS AFTERNOON AND EVENING...DUE TO THE LIFTING ASSOCIATED WITH THIS SHORT WAVE. TO THE NORTH OF THIS WARM FRONT...TEMPERATURES ARE IN THE 80S WITH DEW POINTS IN THE MIDDLE 60S. WITH A SOUTHEAST SURFACE WIND NORTH OF THIS FRONT AND SOUTHWEST TO WEST WINDS ALOFT... HELICITY VALUES WILL INCREASE ABOVE 300. AS A RESULT...TORNADOES LOOK TO BE A POSSIBILITY ALONG THE WARM FRONT. WITH THE SHEAR PROFILES AND THE AMOUNT OF INSTABILITY SOUTH OF THE WARM FRONT... THE THUNDERSTORMS WILL LIKELY INITIATE AS A SUPERCELLS. AS TIME PROGRESSES INTO THE EVENING...THERE IS SOME EVIDENCE VIA THE SOUNDINGS...WEAK MID LEVEL STORM RELATIVE FLOW AND STRONG PRESSURE FALLS...THAT THE STORMS SHOULD EVOLVE INTO AN ASYMMETRIC SQUALL LINE. ALSO...THE SOUTHERN PORTION OF THE FRONT MAY ELONGATE ITSELF FAVORABLE FOR HEAVY RAINFALL ACROSS IOWA. WITH THE MODELS SHOWING THAT 50 TO 60 KNOT 850 MB WINDS WILL BE DEVELOPING OVER NEBRASKA LATE TONIGHT. AS A RESULT...I EXPECT A MCS TO DEVELOP OVER NEBRASKA TONIGHT AND MOVE ALONG THE WARM FRONT. THE MODELS INDICATE THAT THIS SYSTEM WILL LIKELY MOVE SOUTH OF OUR AREA...BUT WE WILL TO WATCH THIS CLOSELY TONIGHT. ON TUESDAY AND TUESDAY NIGHT...THE FRONT THAT GOES THROUGH US TONIGHT WILL RETURN NORTH AS A WARM FRONT. THE MODELS HAVE DIFFERING OPINIONS ON HOW FAR NORTH THIS WARM FRONT WILL GET DURING THE DAY TUESDAY. THE AVIATION IS THE MOST AGGRESSIVE WITH THIS FRONT. MEANWHILE...THE ETA IS THE SLOWEST. WITH THE OUTFLOW FROM THE CONVECTION THIS EVENING FORCING THE FRONT SOUTH INTO CENTRAL IOWA...I PREFER THE SLOWER ETA SOLUTION. THE ETA MODEL SHOWS THAT THE 850 MB WINDS WILL BE INCREASING DURING THE AFTERNOON AND NIGHT...SO WE WILL HAVE TO WATCH OUT FOR ELEVATED SEVERE STORMS. FROM WEDNESDAY THROUGH THURSDAY...THE MODELS SHOW THAT A COLD FRONT WILL BE MOVING SLOWLY EAST ACROSS THE UPPER MISSISSIPPI VALLEY. IN ADDITION...UPPER LEVEL SHORT WAVES EMBEDDED IN THE SOUTHWEST FLOW ALOFT WILL BE MOVING ALOFT. THESE SHORT WAVES WILL PRODUCE THE LIFT FOR THUNDERSTORM DEVELOPMENT. THE EXACT TIMING OF THE SYSTEM IS IN QUESTION RIGHT NOW...BECAUSE THE MODELS HAVE BEEN SHOWING THIS SYSTEM SLOWING DOWN. .LSE...NONE. BOYNE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
725 PM CDT MON JUN 11 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM JUMP RIVER WI WIND DAMAGE
06/11/01 TAYLOR TOPS OFF OF LARGE TREES
GLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
732 PM CDT MON JUN 11 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0709 PM LAKE CITY MN .75 INCH HAIL
06/11/01 WABASHA SPOTTER REPORT
0711 PM OAK CENTER MN .88 INCH HAIL
06/11/01 WABASHA SPOTTER REPORT
0726 PM POTSDAM MN 1 INCH HAIL
06/11/01 OLMSTED SPOTTER REPORT
0727 PM MILLVILLE MN 1 INCH HAIL
06/11/01 WABASHA SPOTTER REPORT
GLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
735 PM CDT MON JUN 11 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION.... R
0733 PM NELSON WI .75 INCH HAIL
06/11/01 BUFFALO REPORTED BY SHERIFF
GLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
742 PM CDT MON JUN 11 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0734 PM MILLVILLE MN .75 INCH HAIL
06/11/01 WABASHA REPORTED BY SPOTTERS
0738 PM 5 W SPENCER WI 70 MPH WIND GUST
06/11/01 CLARK REPORTED BY HAM RADIO
OPERATOR
GLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
757 PM CDT MON JUN 11 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0743 PM HIXTON WI 75 MPH WIND GUST
06/11/01 JACKSON CONSIDERABLE TREE DAMAGE
REPORTED BY SPOTTER h
0752 PM BUFFALO CITY WI 1 INCH HAIL
06/11/01 BUFFALO REPORTED BY SHERIFF
GLIAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-120230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 824 PM CDT MON JUN 11 2001 ...TORNADO WATCH NUMBER 397 THAT WAS EFFECT FOR SOUTHEAST MINNESOTA AND MUCH OF WESTERN WISCONSIN UNTIL 8 PM HAS EXPIRED... ...TORNADO WATCH NUMBER 400 IN EFFECT UNTIL MIDNIGHT FOR MUCH OF WISCONSIN REMAINS IN EFFECT... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA UNTIL 2 AM... THE FIRST LINE OF STRONG TO SEVERE THUNDERSTORMS HAS PUSHED INTO CENTRAL WISCONSIN AND FAR SOUTHEAST MINNESOTA. THUS THE TORNADO WATCH THAT WAS IN EFFECT UNTIL 8 PM FOR SOUTHEAST MINNESOTA AND MUCH OF WESTERN WISCONSIN WAS ALLOWED TO EXPIRE. THE STRONG TO SEVERE THUNDERSTORMS CONTINUED TO MOVE INTO CENTRAL AND SOUTHWEST WISCONSIN...WHERE A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT. IF A WARNING IS ISSUED FOR YOUR AREA...BE PREPARED TO SEEK SAFE SHELTER IMMEDIATELY. THE STORMS MOVING THROUGH HAVE A HISTORY OF LARGE HAIL AND DAMAGING WINDS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF SOUTHEAST MINNESOTA AND ALL OF NORTHEAST IOWA UNTIL 2 AM THIS MORNING. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHEAST MINNESOTA INTO NORTHEAST IOWA. ANY STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. RRS
The La Crosse radar (KARX), 51 km away, was scanning. The volume nearest the first event began at 01:30 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5247393.